Alert archive / South Dakota / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS Sioux Falls, SD

June 30, 202012 counties in South Dakota

NWS Sioux Falls, SD issued this flash flood watch at Jun 30, 2020, 1:42 PM CDT for 12 counties in South Dakota. It took effect at Jun 30, 2020, 7:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2020, 1:42 PM CDT (18:42 UTC)
In effect from
Jun 30, 2020, 7:00 PM CDT
Expired
Jul 1, 2020, 12:53 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2645 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS63 KFSD 301842
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
142 PM CDT Tue Jun 30 2020

SDZ038-039-050-052>054-057>060-063-064-010400-
/O.NEW.KFSD.FF.A.0003.200701T0000Z-200701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell,
Alexandria, Emery, Wagner, Platte, Lake Andes, Marty, Armour, 
Corsica, and Delmont
142 PM CDT Tue Jun 30 2020

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
LATE TONIGHT...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of central South Dakota, east 
  central South Dakota, south central South Dakota, and 
  southeast South Dakota, including the following areas, in 
  central South Dakota, Jerauld. In east central South Dakota, 
  Beadle, Kingsbury, Miner, and Sanborn. In south central South 
  Dakota, Aurora, Brule, Charles Mix, Douglas, and Gregory. In 
  southeast South Dakota, Davison and Hanson. 

* From 7 PM CDT this evening through late tonight

* Thunderstorms developing in the region this evening are expected
  bring heavy rainfall to much of the region. Along with locally
  heavy rainfall rates, storms will likely track repeatedly across
  the same area, increasing the threat of the flash flooding.
  Rainfall totals of 1 to 3 inches may be possible.

* Heavy rainfall is likely to impact areas that still have 
  saturated soils from recent rains, leading to significant 
  ponding of water. In addition, area streams and rivers may rise 
  and reach or exceed flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
605 
WGUS63 KFSD 010154
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
854 PM CDT Tue Jun 30 2020

SDZ038-050-052-053-057>059-063-064-010300-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-200701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, 
Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, 
Lake Andes, Marty, Armour, Corsica, and Delmont
854 PM CDT Tue Jun 30 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota has been cancelled. A few storms may still develop
and produce briefly heavy rainfall, but the flash flooding threat
has diminished significantly.

$$

SDZ039-054-060-011000-
/O.CON.KFSD.FF.A.0003.000000T0000Z-200701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingsbury-Miner-Hanson-
Including the cities of De Smet, Arlington, Lake Preston, Howard,
Alexandria, and Emery
854 PM CDT Tue Jun 30 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* Portions of east central South Dakota and southeast South 
  Dakota, including the following areas, in east central South 
  Dakota, Kingsbury and Miner. In southeast South Dakota, 
  Hanson. 

* Until 5 AM CDT Wednesday

* Thunderstorms developing in the region this evening are 
  expected bring heavy rainfall to much of the region. Along 
  with locally heavy rainfall rates, storms will likely track 
  repeatedly across the same area, increasing the threat of the 
  flash flooding. Rainfall totals of 1 to 3 inches may be 
  possible. 

* Heavy rainfall is likely to impact areas that still have 
  saturated soils from recent rains, leading to significant 
  ponding of water. In addition, area streams and rivers may 
  rise and reach or exceed flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
017 
WGUS63 KFSD 010553
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
1253 AM CDT Wed Jul 1 2020

SDZ039-054-060-010700-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-200701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingsbury-Miner-Hanson-
Including the cities of De Smet, Arlington, Lake Preston, Howard,
Alexandria, and Emery
1253 AM CDT Wed Jul 1 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central South Dakota
and southeast South Dakota has been cancelled. Scattered
thunderstorms may still produce a quick quarter to half an inch of
rain before 3 am.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 12:50 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 30, 12:50 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1250 PM CDT Tue Jun 30 2020

.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT Tue Jun 30 2020

Stratus has developed again this morning across the area, with
plenty of moisture (as displayed by soundings) through the lowest 5k
ft. Expect this stratus to expand in coverage through the morning
hours, which (similar to yesterday) will likely wreak havoc on
temperatures and thus maximum heat indices. Due to potential for
stratus and expectation of lower high temperatures, have foregone
any potential Heat Advisory issuance. Current thinking is that any
areas would be marginal for meeting criteria later this afternoon
(especially along the Missouri River). However, trends in both
stratus development and temperatures will need to be monitored
through the morning, as temperatures look to warm quickly should
cloud cover clear. Expect highs today in the mid 80s to near 90.

Models have come into more general agreement regarding the timing of
today's front/trough and convective development. Precipitation
chances increase through the late afternoon as the front approaches
the western portion of the CWA by 21z. Ahead of the front, winds
will remain from the southeast providing ample moisture as dew
points remain in the upper 60s and 70s. This will help to increase
instability across the region, with CAPE values exceeding 3500 J/kg
by the afternoon. 0-6km bulk shear values of around 30 knots near
the front (and near parallel to the front) support the potential for
a linear complex of storms to develop through the evening. Steep mid
level lapse rates support the potential for large hail, especially
in initial development. Gusty winds would be the other main threat,
with DCAPE values over 1000 J/kg. SPC Day 1 outlook continues to
highlight this severe weather potential along and west of I-29 in a
slight risk. Finally, heavy rain is possible with these storms as
precipitable water values are greater than 1.5 inches and given
the amount of moisture present in the lower levels. This potential
is highlighted by the WPC Day 1 Excessive Rainfall marginal risk.

Tonight's temperatures will cool behind the front, with lower dew
points and winds from the northwest instead of the southeast.

.LONG TERM...(Wednesday through Monday)
Issued at 420 AM CDT Tue Jun 30 2020

The front continues to work to the east through Wednesday, which
will keep shower and storm chances around, mainly east of I-29.
Temperatures Wednesday will be slightly cooler as well behind the
front.

Models are in fair agreement with ridging building back in for the
latter half of the week, which will bring warmer and muggy
conditions back in the region Thursday into Friday and southerly
flow, with 90s returning to the region.

Ridging begins to break down through the holiday weekend, with more
zonal flow. Guidance hints at some disturbances and short waves
progressing through the area, keeping isolated to scattered chances
for showers and storms into the early part of next week.
Temperatures in the upper 80s to lower 90s for highs and either side
of 70 for lows are expected through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jun 30 2020

MVFR cumulus persist across much of the region early this
afternoon, but cloud bases should slowly improve to low VFR as
the afternoon progresses. Expect southeast winds at 10-20 kts
gusting up to 25-30 kts.

Main impact to aviation tonight will be storms developing in the
vicinity of a cold front near KHON to KMHE 30/23z-01/02z. Storms
should congeal into a line of storms, slowly tracking east toward
the I-29 corridor by 04z-06z, clearing out of southwest MN and
northwest IA by 12z. Strong wind gusts and MVFR or IFR conditions
are possible with storms tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...BP
Hazardous weather outlook, Jun 30, 5:51 AM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
551 AM CDT Tue Jun 30 2020

IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-050-052>071-
011100-
Lyon-Sioux-Plymouth-Lincoln-Pipestone-Rock-Dixon-Dakota-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
551 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Heat indices this afternoon will again be in the 90s to near 100, so
take precautions if working outdoors. Know the signs of heat illness and
take frequent breaks.

Thunderstorms are expected to develop and move east across the
region late this afternoon into tonight, with scattered strong to
severe storms possible. Large hail up to ping pong ball sized and
damaging wind gusts up to 70 mph will be the primary threats, with
the largest hail more likely in discrete storms. Locally heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered storms are possible Wednesday morning into early afternoon.
No severe weather is expected at this time.

Afternoon heat indices remain in the 90s Thursday through the
weekend, which will increase the chance of heat related illnesses. Be
sure to drink plenty of water and take frequent breaks if working
outside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm today.

IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-011100-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Lyon-Murray-Cottonwood-Nobles-Jackson-
551 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Heat indices this afternoon will again be in the 90s, so take
precautions if working outdoors. Know the signs of heat illness and
take frequent breaks.

Thunderstorms are expected to move east across the region late
this evening through tonight, with isolated strong to severe storms
possible. Hail and strong wind gusts will be the primary threats,
with locally heavy rain also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered storms are possible Wednesday into Wednesday evening. No
severe weather is expected at this time.

Afternoon heat indices remain in the 90s Thursday through the
weekend, which will increase the chance of heat related illnesses. Be
sure to drink plenty of water and take frequent breaks if working
outside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in South Dakota, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.